Kentucky, 2019

Flooding in Kentucky, March 1 to 31, 2019

March 1 to 31, 2019 · NWS PAH · 17 events in 16 counties and zones

Moderate to major river flooding subsided in March. The rainy weather pattern that dominated January and February became less active in March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate to major river flooding subsided in March. The rainy weather pattern that dominated January and February became less active in March. The winter of 2018-19 ended up being the fourth wettest winter on record at Paducah, where records go back to 1937. February was the second wettest February on record at Paducah. Record rainfall in the Cumberland and Tennessee Valleys sent a large volume of water into Kentucky and Barkley Lakes. Both lakes crested around 367 feet, 8 feet above their summer pool stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:09 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 28, 6:09 PM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
609 PM CST Thu Feb 28 2019

.UPDATE...
Issued at 607 PM CST Thu Feb 28 2019

Winter precipitation is quickly tapering off, and we have let the
Winter Weather Advisory expire.

UPDATE Issued at 436 PM CST Thu Feb 28 2019

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 327 PM CST Thu Feb 28 2019

Will let the bulk of the Winter Weather Advisory continue until
expiration at 00Z. Will cancel southwest portions that are either
dry at this point or are above freezing. Will also cancel the
east/southeast periphery where temperatures are above freezing.
Temperatures should not drop much into the evening hours, and the
measurable precipitation should mostly pass east of the area by
00Z.

The fly in the ointment is the potential for light drizzle/freezing
drizzle to continue east of the Mississippi River well into the
evening. This would be a non-measurable event for the most part,
but minor icing and the lack of any solar input could allow for a
few additional slick spots to develop. Will let the evening shift
decide if it is worth keeping the Advisory alive past 00Z or not.

With the exception of the 12Z NAM the models have trended much
drier for Friday, and the NAM would merely be a continuation of
the drizzle. Will keep some 10% PoPs in the south Friday morning,
but will not have any weather mentioned for now.

Saturday has trended drier, with our next winter storm not
impacting the area until Saturday night. Clouds will be on the
increase, but high temperatures will span the 40s from north to
south across the region.

.LONG TERM...(Saturday Night through Thursday)
Issued at 327 PM CST Thu Feb 28 2019

Our next winter storm system is on track to the impact the region
Saturday night and Sunday. The 12Z GFS and NAM are relatively
cool and the consensus takes much of the area along and northwest
of the Ohio into the Watch/Warning discussion. The 12Z is quite a
bit wetter, but is warmer, and would support only an Advisory
across the north.  There will be some potential for some freezing
rain/icing over southeast Missouri late Saturday night into
Sunday morning before the change over to snow. We will see where
they models converge, but for now we are leaning toward the cooler
solution.

Sunday has a high potential to be unpleasant with north winds
gusting 25-30 mph bringing in more Arctic air. Wind chills by 12Z
Monday will range from zero to 10 below over all but the far
southeast corner of the region, and there they will be no more
than 5 above. Early Tuesday, wind chills will range from zero to 5
below across the northern half of the area. Lows are in the single
digits and teens Sunday night and Monday night, and highs will be
in the teens and 20s Monday and 20s to lower 30s Tuesday. If we
get substantial snowfall Sunday, these numbers will likely be too
high, which may take wind chills down near Advisory levels over
portions of the area mainly early Monday.

It will be dry through Wednesday, but another storm system may
impact the region next Thursday. Most of the region will remain
below freezing until Wednesday and by Thursday, we should be warm
enough to mitigate any wintry concerns.

&&

.AVIATION...
Issued at 500 PM CST Thu Feb 28 2019

Mostly too light to detect pcpn is occurring across our northern
terminals, but should be winding down heading into the early
evening. MVFR to IFR cigs are anticipated to linger though the
night, however, as time/height cross sections at all terminals
remain socked in below 850 mb, despite some drier air just above
that. Due to the high humidity near the ground, cannot rule out
fog/drizzle overnight either, which may restrict vsbys to MVFR or
even IFR at times. Slow, but gradual, improvement is expected
tmrw, esp during the pm/planning phase of the forecast, but cigs
may be maintained in restricted cats (MVFR) even then.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RST
Hazardous weather outlook, Feb 28, 3:47 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 PM CST Thu Feb 28 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 PM CST Thu Feb 28 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory remains in effect for northern portions
of southeast Missouri, most of southern Illinois, and adjacent
parts of southwestern Indiana and western Kentucky, until 6 PM.
Light freezing rain is expected to produce some slick driving
conditions mainly on bridges and overpasses.

The potential exits for light freezing drizzle to continue through
the evening, mainly east of the Mississippi River. Between
additional very light icing from freezing drizzle and sunset,
travel conditions may worsen across the area this evening. The
Advisory may need to be continued later into the evening and
possibly expanded eastward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Confidence is increasing in accumulating snowfall across the
region Saturday night and Sunday. It will begin as all rain, and
then change over to snow from north to south. Some freezing rain
will be possible before it changes over to all snow.

Wind chill readings Sunday night into Monday morning will drop into
the zero to 10 below zero range over most of the region. Wind
chills from zero to 5 below will be possible across the northern
half of the area Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of freezing rain and icing would be very helpful
this evening.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 flood. Local standard time, as filed.

Flood, Daviess

When
March 1, 12:00 AM CST to March 10, 10:00 AM CST
Where
Daviess County, 0.4 mi NW of Curdsville to 2 mi NE of St Joseph
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.734, -87.335

Moderate flooding on the Ohio and Green Rivers persisted from February into March. The Ohio River crested at Owensboro during February. On the Green River, the crest did not occur until the first day of March. Low-lying woodlands and fields in the river bottomlands were flooded. In Daviess County, about three dozen roads were closed by high water. The closed roads included Lower River Road from U.S. Route 60 to Griffith Station, Rockport Ferry Road, Crooked Creek Road, and other secondary county roads.

Flood, Henderson

When
March 1, 12:00 AM CST to March 10, 10:00 AM CST
Where
Henderson County, 0.9 mi ENE of Carlinburg to 0.8 mi NW of Smith Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.885, -87.305

Moderate flooding continued on the Ohio River from February into March. At the Owensboro river gage, the river crested on February 17th. Low-lying woodlands and fields in the river bottomlands were flooded. Numerous roads were flooded, including some state roads. Backwater from the Ohio River caused flooding near the mouth of the Green River, which flooded roads in eastern Henderson County. Flooded roads extended inland to near Hebbardsville.

Flood, Union

When
March 1, 12:00 AM CST to March 10, 3:00 PM CST
Where
Union County, Sturgis to De Koven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.550, -87.980

Moderate flooding subsided along the Ohio River after cresting in February. About eight state roads were closed, including Highways 667, 668, 1452, 1637, 871, and 1508. Large areas of agricultural land were flooded, but it was mostly dormant outside of planting season.

Flood, Crittenden

When
March 1, 12:00 AM CST to March 21, 10:00 AM CST
Where
Crittenden County, Casad to Fords Ferry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.450, -88.170

Moderate flooding of the Ohio River diminished after cresting in February. At the Shawneetown, IL gage, the river crested on February 20. The ferry from Hardin County, IL to Crittenden County was shut down due to high water for an extended period of time. Several state roads and numerous county roads were flooded. Backwater flooding along the Tradewater River affected areas near the Webster County line. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway.

Flood, Livingston

When
March 1, 12:00 AM CST to March 21, 5:00 PM CST
Where
Livingston County, Ledbetter to 2.3 mi W of Joy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.050, -88.480

A prolonged major river flood gradually subsided in March after cresting in February. Information on the February crest height and on total property damage estimates is contained in the February report. The flood affected numerous homes and businesses in Livingston County. The primary focus of flood-fighting efforts revolved around the town of Smithland, the county seat. A makeshift levee was built along the river, requiring a multi-week closure of U.S. Highway 60 through town. The governor of Kentucky toured the site of the levee construction, which required the assistance of numerous state and federal agencies. Repeated heavy rainfall in west Kentucky and backwater from the Ohio, Cumberland, and Tennessee Rivers caused widespread flooding in the southern part of Livingston County. Numerous roads were closed around the county, especially in the flood plain. Some of the largest state roads that were closed included U.S. Highway 60 in Smithland and State Route 70. The U.S. Army Corps of Engineers stopped all river traffic on the Ohio River at Smithland.

Flood, McCracken

When
March 1, 12:00 AM CST to March 23, 3:00 PM CST
Where
McCracken County, Ragland to 2.7 mi NE of Hardmoney
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

A prolonged major river flood that peaked in February subsided in March. Information on the February crest height and the total property damage estimate is contained in the February report. The flood damaged about 50 homes in McCracken County. Levee and flood wall gates were installed in the Paducah area. This action along with heavy rainfall in west Kentucky and backwater from the Ohio and Tennessee Rivers caused widespread flooding in the southeast part of McCracken County. Smaller rivers and creeks such as the Clarks River had nowhere to drain and kept rising with each successive round of heavy rain. One fatality occurred due to a vehicle that drove into Clarks River floodwaters. A male, age 59, drove around a barricade and into floodwaters off Highway 787 near the Marshall County line. His girlfriend escaped the vehicle, but he did not. His body was recovered and CPR was administered but to no avail. Countywide, a damage assessment indicated 35 residences sustained minor damage and 15 sustained major damage. Numerous roads were closed around the county, especially in the flood plain west of Paducah and the Clarks River basin in eastern McCracken County. Some of the largest state roads that were closed included Highway 131 south of Reidland, Highway 305 in West Paducah, and Highway 284 between Reidland and Paducah. A Red Cross shelter was opened in Paducah. The City of Paducah declared a state of emergency and installed most of the floodgates in the floodwall. The city's convention center was inaccessible for over a week due to its location outside the floodwall. A makeshift barrier was installed around the convention center to prevent flooding.

Flood, Ballard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ballard County, 1.34 mi SW of Holloway to 3.41 mi WNW of East Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.056, -89.167

The Ohio River remained above flood stage all month after cresting in February. Information on the February flood crest and the total property damage estimate is contained in the February report. Major flooding on the Ohio River closed numerous county roads and a few state roads. U.S. Highway 60/62 was closed from Wickliffe to the Ohio River bridge to Cairo, Illinois. This road serves as a primary link between Kentucky and Illinois. A detour of about 80 miles was required for commuters in the area. Many hunting cabins in the river bottoms were flooded, but only a small number of houses (fewer than 20) were affected. The Ballard Wildlife Management Area was closed.

Flood, McLean

When
March 1, 12:00 AM CST to March 10, 10:00 AM CST
Where
McLean County, 1 mi N of Livermore to 0.5 mi N of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.495, -87.130

Moderate flooding continued on the Green River from February into March. At the Calhoun river gage, the river crested at 30.69 feet on the 1st. Flood stage there is 23 feet. Several roads were closed in the flood plain. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas. The acreage was primarily farm fields. Since planting season was not underway when flooding began, there was little if any crop damage.

Flood, Muhlenberg

When
March 1, 12:00 AM CST to March 16, 5:00 AM CST
Where
Muhlenberg County, 2 mi SSW of Paradise to South Carrollton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.243, -86.994

Moderate flooding on the Green River gradually subsided after cresting in February. Information on the February crest height is contained in the February report. Some local roads were closed, and considerable flooding of low-lying woods and fields occurred.

Flood, Calloway

When
March 1, 12:00 AM CST to March 6, 12:00 PM CST
Where
Calloway County, 4.41 mi N of Hamlin to 6.85 mi ESE of Faxon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.664, -88.071

The level of man-made Kentucky Lake was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater. The lake level was still several feet below the record set during the spring of 2011 flood.

Flood, Marshall

When
March 1, 12:00 AM CST to March 6, 12:00 PM CST
Where
Marshall County, Gilbertsville to 2.31 mi SSE of Aurora
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.020, -88.280

The level of man-made Kentucky Lake was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater. The lake level was still several feet below the record set during the spring of 2011 flood.

Flood, Trigg

When
March 1, 12:00 AM CST to March 6, 12:00 PM CST
Where
Trigg County, Rockcastle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.900, -87.970

The level of Lake Barkley was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater.

Flood, Lyon

When
March 1, 12:00 AM CST to March 6, 12:00 PM CST
Where
Lyon County, Kuttawa to Saratoga
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.070, -88.120

The level of Lake Barkley was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater.

Flood, Hickman

When
March 1, 12:00 AM CST to March 28, 6:00 PM CST
Where
Hickman County, 3 mi E of South Columbus to Moscow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.750, -89.046

Moderate flooding on the Mississippi River closed some roads. Most of the roads were rural county roads in the flood plain. The prolonged flooding started in February and continued into late March.

Flood, Fulton

When
March 1, 12:00 AM CST to March 28, 6:00 PM CST
Where
Fulton County, Hickman to 3 mi ENE of Ledford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.570, -89.180

Moderate flooding of the Mississippi River inundated large areas of agricultural land. The U.S. Army Corps of Engineers assisted with the control of seepage through the levees near Hickman, where sand boils were a concern. Numerous county roads were closed, and about six state roads were closed in the flood plain. Most crops were not planted, so crop losses were small. The prolonged flooding started in February and continued into late March.

Flood, Carlisle

When
March 1, 12:00 AM CST to March 28, 6:00 PM CST
Where
Carlisle County, 2.5 mi SSW of Berkeley to 3 mi N of Winnford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.767, -89.117

Moderate flooding on the Mississippi River closed some roads. U.S. Highway 51 was closed near the Ballard/Carlisle County line due to backwater flooding of Mayfield Creek. Most of the other roads were county roads in the flood plain. The prolonged flooding started in February and continued into late March.

Flood, Ballard

When
March 1, 12:00 AM CST to March 28, 6:00 PM CST
Where
Ballard County, 1.41 mi SW of Wickliffe to 0.76 mi SSW of Wickliffe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.956, -89.099

Moderate flooding on the Mississippi River caused flooding in the Wickliffe area. U.S. Highway 51 was closed near the Carlisle County line due to backwater flooding of Mayfield Creek. The prolonged flooding started in February and ended in late March.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, McCracken2019-03-0559MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807184, 807185, 807186, 807187, 807188, 807189, 807190, 807191, 807192, 807193, 807194, 807195, 807196, 807197, 807198, 807199, 807200.